Skip to Main Content

++

INTRODUCTION

++

Accidental and intentional exposures to toxic substances occur in children of all ages. Children younger than age 6 years are primarily involved in accidental exposures, with the peak incidence in 2-year-olds. Of the more than 2.5 million exposures reported by the American Association of Poison Control Centers' National Poison Data System in 2011, a total of 62% of exposures occurred in those aged less than 20 years: 49% in children aged 5 years and younger, 6% aged 6–12 years, and 6% aged 13–19 years. Young children are occasionally exposed to intentional poisoning through the actions of parents or caregivers. Administration of agents such as diphenhydramine to induce sleep in a day-care setting, Munchausen syndrome by proxy to obtain parental secondary gain, or deliberate harm should be suspected when the history is not consistent. Involvement of child abuse specialists is very helpful in these cases (see Chapter 8). Substance abuse and intentional ingestions account for most exposures in the adolescent population. In some locales, small-scale industrial or manufacturing processes may be associated with homes and farms, and exposures to hazardous substances should be considered in the history.

++

Pediatric patients also have special considerations pertaining to nonpharmaceutical toxicologic exposures. Their shorter stature places them lower to the ground and some gas and vapor exposures will gather closer to the ground. They may have a greater inhalational exposure due to their higher minute ventilation. At their younger age, they may not be physically mature enough to remove themselves from exposures. They also have a large body surface area to weight ratio making them vulnerable to topical exposures and hypothermia.

+
Bronstein  AC  et al.: 2011 Annual report of the America Association of Poison Control Centers' National Poison Data System (NPDS): 29th Annual Report. Clin Toxicol (Phila) 2011;50:911–1164
[PubMed: 23272763] .

++

PHARMACOLOGIC PRINCIPLES OF TOXICOLOGY

++

In the evaluation of the poisoned patient, it is important to compare the anticipated pharmacologic or toxic effects with the patient's clinical presentation. If the history is that the patient ingested a tranquilizer 30 minutes ago, but the clinical examination reveals dilated pupils, tachycardia, dry mouth, absent bowel sounds, and active hallucinations—clearly anticholinergic toxicity—diagnosis and therapy should proceed accordingly. In addition, standard pharmacokinetics (absorption, distribution, metabolism, and elimination) often cannot be applied in the setting of a supratherapeutic exposure, since these parameters are extrapolated from healthy volunteers receiving therapeutic doses.

++

LD50

++

Estimates of the LD50 (the amount per kilogram of body weight of a drug required to kill 50% of a group of experimental animals) or median lethal dose are of little clinical value in humans. It is usually impossible to determine with accuracy the amount swallowed or absorbed, the metabolic status of the patient, or in which patients the response to the agent will be atypical. Furthermore, these values are often not valid in humans even if the ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.